Hail, Colfax
- When
- July 17, 1:35 PM MST to 1:40 PM MST
- Where
- Colfax County, 6.28 mi ESE of Black Lake
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.280, -105.140
While the overall coverage of showers and thunderstorms began to diminish on the 17th, the storms that did manage to develop were strong to severe. A storm that impacted the area around Black Lake produced penny sized hail that covered the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
While the overall coverage of showers and thunderstorms began to diminish on the 17th, the storms that did manage to develop were strong to severe. A storm that impacted the area around Black Lake produced penny sized hail that covered the ground. Another persistent area of heavy rainfall from strong storms produced significant flooding around La Madera. A foot bridge was washed out near a local farm and washed several miles downstream on the Rio Tusas. Another strong storm blew up in the Santa Fe foothills and produced penny sized hail. The strongest storm of the day developed around Las Vegas during the very late afternoon hours and moved south for several hours through the high plains over eastern New Mexico before dissipating along the Capitan Mountains. Residents are Encino reported strong rotation in this thunderstorm with many suspected reports of funnel clouds. Radar data suggested hail as large as baseballs possible with this storm. A rural mesonet site recorded a peak wind gust to near 80 mph as the storm blasted through. One final round of funnel clouds and quarter size hail was reported east of Encinoso as the storm was dissipating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 17, 11:20 AM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1220 PM MDT THU JUL 17 2014 .AVIATION... 18Z TAF CYCLE SHRA AND TSRA WITH SHORT DURATION MVFR CIGS EXPECTED ACROSS THE EASTERN PLAINS THIS AFTERNOON. EXPECT 30 TO 40 KT OUTFLOW WINDS WITH TS ACTIVITY. VFR CONDITIONS EXPECTED ELSEWHERE. PERIODS OF BREEZY WINDS LESS 25 KT WILL BE EXPECTED ACROSS WESTERN AND CENTRAL AREAS AS DRIER AIR MOVES INTO THE STATE FROM THE NORTHWEST. A BACK DOOR FRONT PUSHING THROUGH THE CENTRAL MTN CHAIN WILL IMPACT KABQ AND KSAF BTWN 1Z TO 09Z. EXPECT EAST/SOUTHEAST WIND FLOW WITH GUSTS TO 25 KT DURING THAT PERIOD. MVFR CIGS ARE POSSIBLE BEHIND THE BACK DOOR FRONT FOR KROW...KTCC..AND KLVS AFTER 06Z. 32/50 && .PREV DISCUSSION...347 AM MDT THU JUL 17 2014... .SYNOPSIS... DRY AIR WILL BEGIN TO WORK INTO PORTIONS OF NORTHWEST AND CENTRAL NEW MEXICO TODAY. BEST CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL BE FROM THE NORTH CENTRAL MOUNTAINS EASTWARD OUT ONTO THE NORTHEAST HIGHLANDS AND PLAINS. ENOUGH MOISTURE WILL REMAIN IN THE WEST-CENTRAL AND SOUTHWEST MOUNTAINS OF NEW MEXICO FOR ISOLATED THUNDERSTORM ACTIVITY THERE. DRY AIR WILL CONTINUE TO MOVE INTO THE STATE FROM THE NORTHWEST ON FRIDAY...LIMITING THUNDERSTORM COVERAGE TO ISOLATED OVER THE MOUNTAINS. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE SOMEWHAT OVER THE WEEKEND AS MOISTURE BEGINS TO WORK BACK INTO THE STATE FROM THE WEST AND SOUTHWEST. && .DISCUSSION... MUCH DRIER AIR ALOFT...VERY EVIDENT ON WV IMAGERY...BEGINNING TO MOVE INTO FAR NORTHERN NM EARLY THIS MORNING. THIS DRY AIR INTRUSION WILL LIMIT THUNDERSTORM FORMATION MAINLY OVER THE NORTHWEST PLATEAU SOUTH/SOUTHEAST TO THE MIDDLE RIO GRANDE VALLEY THIS AFTERNOON. THE DRY AIR WILL CONTINUE TO INFILTRATE NORTHERN AND CENTRAL NEW MEXICO FRIDAY...WHICH LOOKS TO BE THE QUIETEST/DRIEST DAY IN QUITE SOME TIME. ONLY ISOLATED THUNDERSTORMS OVER THE MOUNTAINS EXPECTED TO BRIEFLY SURVIVE MUCHO DRY AIR ENTRAINMENT. NAM AND TO A LESSER EXTENT THE GFS...PICKING UP ON THE IDEA THAT THE WEEKEND MAY END UP A LITTLE MORE ACTIVE THAN PREVIOUSLY THOUGHT. MONSOON MOISTURE SURGE ON NORTH SIDE OF WARM CORE LOW OVER SOUTHERN BAJA HELPING TO PUSH MOISTURE NORTHWARD THROUGH SONORA TOWARD SOUTHERN ARIZONA. NAM INDICATING THAT THIS MOISTURE PLUME WILL MOVE NORTHWARD INTO ARIZONA INT THE SLY FLOW BETWEEN THE WARM CORE LOW AND THE FOUR CORNERS HIGH FRIDAY NIGHT...THEN IN THE CLOCKWISE FLOW AROUND THE HIGH...MOISTURE WILL SEEP EWD INTO NM. RAISED POPS SATURDAY THROUGH EARLY NEXT WEEK AS A RESULT OF THIS RECENT MODEL TREND AS IT WONT TAKE MUCH MOISTURE INFILTRATION TO COMBINE WITH TEMPERATURES ABOVE SEASONAL AVERAGE TO GET THUNDERSTORMS TO FIRE OVER THE MOUNTAINS AND DRIFT SLOWLY SOUTHWARD THROUGH THE WEEKEND...DESPITE INCREASING 500MB HEIGHTS. MODELS REMAIN IN GOOD AGREEMENT THAT UPPER HIGH WILL STRENGTHEN OVER NRN NM TUESDAY...MAKING FOR POSSIBLY THE HOTTEST DAY SO FAR IN JULY. GFS AND ECMWF BOTH GENERATING A DECENT AMOUNT OF QPF TUESDAY THROUGH THURSDAY...EVEN WITH RELATIVELY WARM -4C TEMPS AT 500MB/599 (DAM) HEIGHTS. ECMWF AND GFS BEGIN TO DIFFER AS TO WHERE THE UPPER HIGH CENTER WILL DRIFT...EITHER EAST OR WEST. BOTH MODELS DO...HOWEVER...BRING A SHORT-WAVE VORT- LOBE AROUND THE UPPER HIGH AND PERHAPS INTO SERN NM WEDNESDAY OR WEDNESDAY NIGHT...PERHAPS LEADING TO MORE ACTIVITY FOR CHAVES COUNTY AND THE SOUTH-CENTRAL MOUNTAIN MID WEEK AND BEYOND. MAIN MESSAGE TO CONVEY IS THAT OTHER THAN FRIDAY...CONVECTIVE ACTIVITY COULD BE SHORT OF CLIMO BUT MORE ACTIVE THAN PREVIOUSLY THOUGHT FROM SATURDAY INTO THE LATTER HALF OF NEXT WEEK. 33 && .FIRE WEATHER... WETTING RAINS FAVORED WESTERN AND NORTHERN PORTIONS OF THE FORECAST AREA WEDNESDAY...WITH SOME LOCALLY HEAVY RAINFALL IN THE MIDDLE RIO GRANDE VALLEY. A BACKDOOR FRONT WILL PUSH WEST ACROSS THE EASTERN PLAINS TODAY...WITH CONVECTION FAVORING THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS. WETTING RAINS STILL POSSIBLE ELSEWHERE WITH PLENTY OF MOISTURE REMAINING IN PLACE...BUT A MID LEVEL DRY AIR INTRUSION IS ON TRACK TO MAKE SOUTHEAST PROGRESS INTO NORTHWESTERN NEW MEXICO AND WILL LEAD TO A DOWNTREND THERE. HIGH TEMPERATURES WILL TREND DOWN AND MINIMUM RHS WILL TREND UP ACROSS THE EAST BEHIND THE BACKDOOR FRONT. THE FRONT WILL LIKELY PUSH INTO THE RIO GRANDE VALLEY TONIGHT...BUT HOW STRONG THE PUSH WILL BE DEPENDS ON THE QUALITY AND PLACEMENT OF CONVECTION ON THE EAST SIDE OF THE CENTRAL MOUNTAIN CHAIN. A WARMING/DRYING TREND TO KICK-IN FRIDAY AS PRESSURE HEIGHTS INCREASE WITH THE UPPER HIGH CURRENTLY OVER WESTERN AZ AND SOUTHERN NV SHIFTING EAST INTO NM AND STRENGTHENING. THIS TREND WILL CONTINUE INTO EARLY NEXT WEEK AND WILL BRING A PAUSE TO THE MONSOON...MEANING A SIGNIFICANT DOWNTREND IN COVERAGE OF WETTING RAINS. THAT SAID... THE 00Z MODEL SOLUTIONS ARE NOT AS AGGRESSIVE WITH THE DRYING AS PREVIOUS RUNS. TEMPERATURES DURING THIS PERIOD WILL TREND TO ABOVE NORMAL MOST AREAS AND HAINES INDICES WILL BE ON THE UPTREND AS WELL. RELATIVE HUMIDITY WILL TREND DOWN DURING THIS PERIOD AS WELL... LIKELY EXCEEDING CRITICAL THRESHOLDS NORTHWEST AND POSSIBLY IN THE MIDDLE RIO GRANDE VALLEY AND ACROSS THE WEST CENTRAL HIGHLANDS AND MOUNTAINS BY SUNDAY CONTINUING INTO TUESDAY. BY LATE TUESDAY...BOTH THE 00Z GFS AND ECMWF SHOW A 600DAM 500MB HIGH OVER NW NEW MEXICO. FORECAST CONFIDENCE DECREASES BEYOND TUESDAY...BUT THE 00Z MEDIUM RANGE MODEL SOLUTIONS AGREE ON THE UPPER HIGH DECREASING IN STRENGTH WITH THE MID LEVEL RIDGE AXIS BECOMING ORIENTED FROM WEST TO EAST ACROSS NORTHERN NM/AZ. FROM THE LOOKS OF IT...THE MONSOONAL MOISTURE DOWNTREND MAY LAST FOR AWHILE...AT LEAST THROUGH THE END OF NEXT WEEK. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 522 AM MDT THU JUL 17 2014 NMZ501>540-181130- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 522 AM MDT THU JUL 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT RAINFALL FROM STRONGER STORMS MAY AGAIN BE HEAVY ENOUGH TO CREATE LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY ON AND BELOW BURN SCARS. SMALL HAIL AND STRONG GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY WILL BE THE LEAST ACTIVE DAY IN SOMETIME...HOWEVER...THUNDERSTORM ACTIVITY WILL INCREASE SOMEWHAT OVER THE WEEKEND...CONTINUING INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
107 PM MDT THU JUL 17 2014
NMZ528-529-171930-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-
107 PM MDT THU JUL 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORA AND NORTHERN SAN
MIGUEL COUNTIES THROUGH 130 PM MDT...
AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WATROUS...OR ABOUT 19 MILES NORTHEAST OF LAS
VEGAS...MOVING SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...WATROUS.
&&
LAT...LON 3590 10497 3573 10482 3566 10509 3587 10511
3589 10508 3588 10505 3590 10503
TIME...MOT...LOC 1907Z 349DEG 10KT 3579 10501SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
127 PM MDT THU JUL 17 2014
NMZ510-172000-
SAN JUAN MOUNTAINS-
127 PM MDT THU JUL 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO ARRIBA COUNTY THROUGH
200 PM MDT...
AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PETACA...OR ABOUT 28 MILES WEST OF QUESTA...
MOVING SOUTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS HEAVY RAINFALL
WILL IMPACT THE RIO TUSAS...PETACA...SOUTH PETACA...AND HIGHWAY 519.
AREAS AFFECTED BY THIS STORM INCLUDE...VALLECITOS AND PETACA.
&&
LAT...LON 3656 10595 3651 10594 3649 10595 3643 10611
3658 10620 3665 10613 3666 10602
TIME...MOT...LOC 1927Z 334DEG 6KT 3655 10605SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
212 PM MDT THU JUL 17 2014
NMZ515-172045-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
212 PM MDT THU JUL 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORA AND SOUTHWESTERN
COLFAX COUNTIES THROUGH 245 PM MDT...
AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLACK LAKE...OR ABOUT 21 MILES EAST OF
TAOS...MOVING SOUTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...COYOTE CREEK STATE PARK...
HAROLD BROCK ACCESS POINT AND GUADALUPITA.
&&
LAT...LON 3636 10510 3610 10509 3616 10537 3637 10532
3640 10520
TIME...MOT...LOC 2013Z 003DEG 13KT 3627 10522The Albuquerque radar (KABX), 197 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
3 hail, 1 thunderstorm wind, 1 flash flood, 1 funnel cloud. Local standard time, as filed.
The CSBF Transwestern Pump recorded a gust to 76 mph from a massive storm moving to the south.
A major footbridge was reported to have washed away on the Owl Peak Farm in La Madera. Both the Rio Ojo Caliente and the Tusas River rose to flood levels. The Rio Ojo Caliente showed a river rise from 6 cfs to 1120 cfs.
Rain wrapped funnel cloud reported with the hail along Highway 246.
Hail ranging from nickel to quarter size was reported on Highway 246 by a storm chaser.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522294, 522295, 522297, 522300, 525508, 522296.